Doxorubicin ototoxicity is induced in mice by combination treatment with cyclosporin A

T Saito1, Z J Zhang, M Tokuriki

  • 1Department of Otolaryngology, Fukui Medical University, Yoshida-gun, Japan. takehisa@fmsrsa.fukui-med.ac.jp

Acta Oto-Laryngologica
|November 23, 2001
PubMed

Insights

Cyclosporin A (CsA) may cause doxorubicin [adriamycin (ADM)] ototoxicity by inhibiting p-glycoprotein (p-gp) in the inner ear. This combination therapy requires caution, especially after organ transplantation.

Area of Science:

  • Ototoxicology
  • Pharmacology
  • Neuroscience

Background:

  • Doxorubicin (adriamycin, ADM) ototoxicity is not well-established.
  • Central nervous system neurotoxicity has been linked to ADM chemotherapy with chronic cyclosporin A (CsA) treatment.

Purpose of the Study:

  • To investigate the potential ototoxicity of doxorubicin (ADM) when administered in combination with cyclosporin A (CsA).
  • To elucidate the role of p-glycoprotein (p-gp) in mediating ADM ototoxicity in the presence of CsA.

Main Methods:

  • FVB mice were treated with ADM (10 mg/kg) alone or in combination with CsA (200 mg/kg).
  • Auditory brainstem responses (ABRs) were recorded to assess hearing function before and after treatment.

Main Results:

  • Neither ADM nor CsA alone induced ABR changes.
  • Combination therapy with ADM and CsA resulted in threshold elevation and prolonged latencies in ABRs.
  • These auditory changes peaked at 3 weeks post-treatment and subsequently recovered.

Conclusions:

  • CsA inhibits the p-glycoprotein (p-gp) mediated extrusion of ADM from the inner ear and auditory pathway.
  • This inhibition leads to ADM accumulation and subsequent ototoxicity.
  • Clinical use of ADM with CsA, particularly post-organ transplantation, warrants careful consideration due to potential hearing impairment.

Related Concept Videos